Mystery rashes
UNDER YOUR SKIN - Grace Carole Beltran MD (The Philippine Star) - November 27, 2018 - 12:00am

I saw RD with fever last April. He told me that he didn’t consult a doctor prior to meeting me because after several days his fever subsided.

One week after, RD developed very red, elevated, non-pruritic rashes, which started on his arms then gradually spread to his torso, face and legs.  His mother then brought him to their family doctor where several medicines  (Immunosin and Cetirizine) were prescribed.  But his rashes remained unabated.

Early May of this year, RD’s rashes were very itchy so he went to my clinic on May 8. I prescribed him oral medications. After several days, there was minimal improvement: the rashes persisted but the itch still remained.  The rashes looked like uritcaria (pantal) but it was generalized and no part of the body was spared. It really looked scary but RD was calm and he took it lightly.

I did several blood tests, which turned out to be normal, and a biopsy, which was positive for (CTD), connective tissue disease. I also gave him another set of medicines, which improved his rashes by only 50 percent so I referred him to a rheumatologist who informed me that RD’s case is not a connective tissue disease so she referred him back to me.

RD came back to the clinic still with his rashes. He told me he couldn’t go back to work with his face full of red elevated marks. So I prescribed medicines that are stronger and asked him to see me after three weeks. Thank goodness, the meds worked!

RD suffered from post viral hypersensitivity vasculitis. Vasculitis is a family of diseases that many people have not heard of.  They are a heterogeneous group of conditions typified by their ability to cause blood vessel inflammation with or without necrosis (skin death manifested by blackening of the skin that eventually sheds off).  It can be triggered in different ways.  It can occur as a secondary condition to an underlying disease or exposure.  It can also be a primary illness for which the cause is unknown and where the blood vessel inflammation injures the body’s organs.  As a primary disease, it is uncommon — ranging from forms that affect 26 people per 100,000 to those which occur in less than per person per million.

One third to one half of cutaneous vasculitis cases are idiopathic (unknown cause); the remainder, however ,have a variety of causes. Antibiotics are the most common cause of hypersensitivity vasculitis, particularly beta lactams such as penicillin, cephalosporins etc.  Nonsteroidal anti-inflammatory drugs and diuretics (drugs that induce urination) also cause vasculitis. However, almost all drugs and drug additives are potential causes.   Other possible triggers are infections.  Upper respiratory tract infections (particularly beta-hemolytic streptococcal infection) and viral hepatitis (particularly hepatitis C) are most often implicated. Hepatitis C is likely secondary to the presence of cryoglobulins (proteins (immunoglobulins) which occurs in blood in certain disorders).  However, when 1,614 patients with hepatitis C were studied, vasculitis occurred in only 12 patients (nine with cryoglobulinemia and three without). Hepatitis B has also been implicated.  HIV infection may also be associated with some cases of cutaneous vasculitis

Occasionally, ascertaining whether a drug (eg, antibiotic) or an infection (eg, upper respiratory tract infection) is responsible for the disease is impossible because the occurrence of vasculitis postdates both the infection and the drug therapy used to treat the infection.  Food items or food additives may also cause vasculitis.
Collagen-vascular diseases account for 10 to 15 percent of cases of cutaneous vasculitis. In particular, rheumatoid arthritis, Sjögren syndrome and lupus erythematosus may have an associated hypersensitivity vasculitis. So as far as RD is concerned he is not yet off the hook from CTD, but I hope it is not CTD as the presence of vasculitis in connective tissue disease like lupus often denotes active disease and possibly a poorer prognosis.  Additional tests may be relevant in the future though when he comes back. Antineutrophil cytoplasmic antibody (ANCA)-associated vasculitis (AAV) is a group of diseases characterized by destruction and inflammation of small vessels.  The clinical signs vary and affect several organs such as the kidney, stomach, intestine and lung. Skin lesions, such as purpura (bleeding underneath the skin) and urticaria (pantal), result when blood from small vessels leaks under the skin.  AAV occurs when neutrophils (white blood cells) attack small and medium vessels of the body. The underlying reason for this remains unclear

Inflammatory bowel disease, ulcerative colitis or Crohn colitis and malignancy (about one to five percent) may be associated with cutaneous vasculitis, too. Lymphoproliferative diseases are more common (particularly hairy cell leukemia), however, any type of tumor at any site may be related to cutaneous vasculitis. Effective management of malignancy can lead to resolution of the hypersensitivity vasculitis. 

*    *    *

For questions, call or SMS 0917-4976261, 0999-8834802 or 2634094 or email at gc_beltran@yahoo.com. Follow me at facebook@dragracebeltran.

CETIRIZINE IMMUNOSIN RASHES
Philstar
  • Latest
Latest
Are you sure you want to log out?
X
Login

Philstar.com is one of the most vibrant, opinionated, discerning communities of readers on cyberspace. With your meaningful insights, help shape the stories that can shape the country. Sign up now!

SIGN IN
or sign in with